Addiction expert Karen Griessel
Synthetic drugs, the monster creeping in killing and our youth
The recent videos that have created a storm across social media highlight the dangers facing our children.
Several children who smoked what was an unknown substance had to be rushed to hospital where they were treated for symptoms including seizures, psychosis, nausea, vomiting and hallucinations. At least 14 people were hospitalised after smoking the substance on the last weekend in October.
Karen Griessel, a social worker at Wedge Gardens rehab centre in Johannesburg, said that the increasing popularity of potentially-deadly synthetic herbs is a massive concern. Particularly worrying is the number of young children who expose themselves to synthesised chemicals while experimenting with what they often think are natural herbs.
The message is clear: Stay away from any substance similar to marijuana because one hit could land you in hospital.
In October 2016, Karen spoke out about patients who had used these cannabinoids, also called K2, Spice or Herb Blend, amongst other names. She also went undercover to prove how easy it is to purchase the substance.
“My concerns regarding this unregulated substance is that it is freely available and because the chemical compound changes in every other batch produced, it is a difficult task to pinpoint, prevent and, especially, to treat.
“However, the symptoms of smoking these herbs have obviously escalated to a whole new level which should not be underestimated – as illustrated so graphically in the videos currently doing the rounds.
“I think it is of major importance that a national education campaign around these substances be held. We need to protect our children and loves ones. The younger generations, many of whom are still naïve, are most vulnerable.”
She says the symptoms – violent temper tantrums, aggression, irrational behaviour, impaired mobility, slurred speech, panic attacks, seizures, reduced or elevated blood pressure, delusion, confusion and psychosis – are of grave concern.
“There are also rumours that the synthetic herbs are being laced with Flakka which could have terrifying outcomes because both are extremely dangerous drugs.”
Flakka is a synthetic drug but a cathinone similar to cocaine and bath salts (psychoactive designer drug). Symptoms include hyperactivity, strength, agitation, delirium and psychosis, changes in heart rate, cardiomyopathy and heart attacks.
“Now can you imagine mixing this deadly cocktail? More should be done across all sectors to safeguard our citizens. And citizens should be made aware and educated whilst the shops selling these products so openly should be exposed.
“Please use this information and share with others so we can be empowered to fight this enemy. If you have any information regarding these drugs and the shops selling them, please do the right thing and report it.”
Wedge Gardens can be contacted at 011 430 0320. You can also ‘like’ Wedge Gardens on Facebook (www.facebook.com/WedgeGardensTreatmentCentre) or visit their website – www.wedgegardens.co.za